Skip to content Skip to navigation

The effect of nasal steroid administration on intraocular pressure

| Reprints
July 1, 2007
by Christos Spiliotopoulos, MD; Nicholas S. Mastronikolis, MD, PhD; Ioannis K. Petropoulos, MD; Ephigenia K. Mela, MD, PhD; Panos D. Goumas, MD, PhD; Sotirios P. Gartaganis, MD, PhD
The effect of systemic steroid administration on intraocular pressure (IOP) is well established. However, less attention has been paid to the effect of steroids when administered in a nasal spray. We conducted a study to investigate a possible association between nasal steroids and elevated IOP in 54 patients who were being treated for allergic rhinitis. IOP was measured before the patients started therapy and thereafter every 5 days during that therapy. Follow-up ranged from 27 to 35 days (mean: 31). Statistical analysis revealed no significant elevation in IOP after nasal steroid administration. It seems that short-term administration of nasal steroids does not cause significant IOP elevation. Nevertheless, their long-term effects on this pressure should be investigated.

ENT Journal provides full text articles to our registered members.
Please log in or sign up for a FREE membership to view the full content:

You may also like to: